Related Experiment Video
Updated: Oct 14, 2026

Rapid High-throughput Species Identification of Botanical Material Using Direct Analysis in Real Time High Resolution Mass Spectrometry
Published on: October 2, 2016
A case of pediatric age anticholinergic intoxication due to accidental Datura stramonium ingestion admitting with
Burçin Şanlıdağ1, Okşan Derinöz, Nagehan Yıldız
1Department of Pediatrics, Gazi University Faculty of Medicine, Ankara, Turkey. oderinoz@gazi.edu.tr.
Abstract:
Datura stramonium (DS) is a hallucinogenic plant that can produce anticholinergic toxicity because of its significant concentrations of toxic alkaloids, such as atropine, hyoscyamine, and scopolamine. DS grows in both rural and urban areas in Turkey. Clinical findings of toxicity are similar to those of atropine toxicity. DS abuse is common among adolescents because of its hallucinatory effects. However, accidental DS poisoning from contaminated food is very rare. Accidental poisonings are commonly seen among children. Children are more prone to the toxic effects of atropine; ingestion of even a small amount can cause serious central nervous system symptoms. Treatment is supportive; antidote treatment is given rarely. An eight-year-old male with accidental DS poisoning who presented to the Pediatric Emergency Department with aggression, agitation, delirium, and visual hallucinations is reported.
Related Concept Videos
Antidotes
Specific antidotes operate by inhibiting the enzymes that control biochemical pathways, reducing the production of harmful metabolites.
An example of an antidote is atropine, which counteracts the detrimental effects of cholinesterase inhibitors. It achieves this by deactivating muscarinic receptors,...
Prevention of Further Absorption of Poison
Anticholinesterase Agents: Poisoning and Treatment
Irreversible agents form a strong bond with the cholinesterase enzyme, making it inactive. The breakdown of the phosphorylated enzyme is slower than the...
Cholinergic Antagonists: Pharmacokinetics
Toxidromes: Clinical Features
Pharmaceutical Poisoning: Potential Scenarios

